Hail, Marengo
- When
- April 9, 6:18 AM CST to 6:19 AM CST
- Where
- Marengo County, 0.69 mi S of Nicholsville
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.010, -87.900
An airmass characterized by deep shear, steep mid level lapse rates, and above normal daytime temperatures combined to produce favorable conditions for large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
An airmass characterized by deep shear, steep mid level lapse rates, and above normal daytime temperatures combined to produce favorable conditions for large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 9, 6:16 AM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 716 AM CDT Fri Apr 9 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0711 AM CDT Fri Apr 09 2021/ Local mesoscale update valid through 9 am. Environmental conditions are destabilizing in the vicinity of a diffuse warm front positioned from south of Demopolis east to south of Auburn. Observational analyses indicate persistent southerly flow south of the front with moisture convergence likely supporting continual development and sustainment. Wind profiles especially across the southwest are rapidly becoming more favorable for organized severe convection with unidirectional winds supporting storm splits. Large hail remains a concern for the most robust convection with some damaging wind potential, though storms are likely elevated to an extent at this time. Expect storms to continue to move northeast, affecting portions of our southern counties through mid morning. 05 Previous short-term discussion: /Updated at 0338 AM CDT Fri Apr 09 2021/ Today through Saturday. Southerly low level flow has increased overnight with radar based winds estimated at 30-40 mph around 2000 feet agl. Low clouds have also pushed northward into south central Alabama with convection developing along the Alabama and NW Florida coast. Expect showers and thunderstorms to quickly increase in areal coverage across the southern counties this morning and spread northward to the I-20 corridor by early afternoon. Convection will be primarily driven by diurnal heating, more like a summertime pattern. Better coverage of storms today should be east of I-65 and south of I-20, where deeper moisture will exist. Strong low and mid-level lapse rates will favor storms with damaging winds and large hail. Main limiting factor will be 0-6km bulk shear, which is forecast to remain around 30 knots, so storms may struggle to maintain updraft strength for long duration. Tornado threat remains low today due to unfavorable low level helicity. Storms should decrease in intensity after sunset, but still capable of producing damaging winds and large hail. Models are hinting at better coverage of storms shifting into west Alabama this evening, as forcing increases ahead of approaching short wave trof. Model consensus is for several clusters of ongoing convection across Arkansas, Mississippi, and west Alabama overnight merging into a QLCS by 3 AM Saturday. The fast moving QLCS will favor a damaging straight line wind event, but 0-3km SRH values of 300-350 will also result in an associated tornado threat. The QLCS should be near or just east of I-65 by sunrise Saturday, and exiting the southeast counties by 10 AM. The highest threat for damaging winds and tornadoes with the QLCS should be along and south of line from Carrollton, to Tuscaloosa, to Centreville, to Wetumpka, to Hurtsboro. 58/rose .LONG TERM... /Updated at 0338 AM CDT Fri Apr 09 2021/ Saturday night through Thursday. Lingering thunderstorms are possible across the southeastern counties late Saturday night through early Sunday morning as the main frontal boundary finally pushes through Central AL. The low pressure system itself is expected to lift northward into the Great Lakes region, leading to height rises across the Deep South Sunday through Monday. With the ridging developing in the lower levels, we should remain rain-free. We transition to more of a quasi-zonal flow aloft Monday afternoon through Thursday. However, this doesn't mean we'll stay rain-free as model guidance picks up on at least two quick shortwave impulses that slide across the southern half of the CONUS Tuesday through Thursday. Each of these will increase rain/thunderstorm chances for our area, though specific timings remain uncertain this far in advance. Therefore, I've trended PoPs up around mid-week, but will keep chances in the 40-50% range. 25/Owen && .AVIATION... 12Z TAF Discussion. A very active pattern through the period with several rounds of thunderstorms. Southerly winds 7-10 kts today will spread gulf moisture and low clouds northward today. The storms have already developed near the I-85 corridor, and this activity will spread northward throughout the day. Locally heavy, wind gusts up to 35 kts, and large hail could accompany any storm that develops through the evening hours. IFR cigs across south Alabama early in the period could reach the I-20 corridor this morning, and added a tempo for IFR cigs at KEET and KTCL thru 15z. Cigs will improve by this afternoon with mostly VFR cigs between 18z and 03z. MVFR cigs will develop across central Alabama by 03z with widespread IFR cigs after 06Z. A QLCS will spread from west to east across Alabama between 06Z and 12z. The line of storms will likely contain damaging winds, with a threat of isolated tornadoes. Ahead of the QLCS, south surface winds will become gusty with peak values arnd 20 kts. 58/rose && .FIRE WEATHER... Scattered showers and thunderstorms expected today across much of the area. This could cause erratic gusty winds in locations nearest to any thunderstorm development. More widespread rain and thunderstorms move in overnight tonight into Saturday. Drier/rain-free conditions are expected Sunday into Monday, with afternoon RH values in the 30-40 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 81 59 75 49 72 / 50 90 100 20 10 Anniston 81 62 75 53 74 / 50 90 100 20 10 Birmingham 80 62 75 51 74 / 50 100 90 10 10 Tuscaloosa 80 62 76 51 75 / 50 100 90 10 10 Calera 79 62 75 52 74 / 50 100 100 10 10 Auburn 75 62 72 57 74 / 60 50 100 30 10 Montgomery 80 64 77 57 77 / 60 70 100 20 10 Troy 80 63 75 59 77 / 60 50 100 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 512 AM CDT Fri Apr 9 2021 ALZ011>015-017>050-101315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 512 AM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible late this morning through the evening hours across all of Central Alabama. Threats include damaging winds and large hail. Another round of severe storms will move through late tonight and into Saturday morning. Damaging winds and large hail are possible along with an isolated tornado threat. Locally heavy rainfall may also cause minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms will continue through Saturday morning. Damaging winds and large hail are possible along with an isolated tornado threat. Locally heavy rainfall may also cause minor flooding. Minor flooding along portions of the Tombigbee River Saturday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon through Saturday.
Special Weather Statement
National Weather Service Birmingham AL
609 AM CDT Fri Apr 9 2021
ALZ045-046-091200-
Macon AL-Bullock AL-
609 AM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BULLOCK AND SOUTH CENTRAL
MACON COUNTIES UNTIL 700 AM CDT...
At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shopton, or 10 miles west of Union Springs, moving east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Union Springs, Shopton, Aberfoil, Franklin Field, Sedgefield, Three
Notch, Simsville, High Ridge and Fort Davis.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3205 8589 3205 8591 3206 8591 3206 8595
3217 8600 3232 8566 3219 8553 3204 8554
TIME...MOT...LOC 1109Z 251DEG 25KT 3210 8588
40/SizemoreThe Mobile radar (KMOB), 151 km away, was scanning. The volume nearest the first event began at 12:20 UTC.
20 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported in the town of Linden.
Nickel size hail reported along Highway 43.
Quarter size hail reported in the Lightwood Community.
Quarter size hail reported along Interstate 22.
Quarter size hail reported in the town of Safford.
Quarter size hail reported at Lupton Junior High School.
Quarter size hail reported in the town of Dora.
Large hail reported in the town of Sumiton.
Quarter size hail reported in the towns of Kimberly and Morris.
Several trees uprooted near County Road 73.
Hail up to the size of quarters reported in the town of Palmerdale.
Quarter size hail reported between Curry and Manchester.
Quarter size hail reported near Lake Payne.
Large hail reported near the town of Gordo.
Golf Ball size hail in the town of Elrod.
Large hail reported in the town of Echola.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954533, 954577, 954534, 954535, 954536, 954550, 954553, 954554, 954555, 954556, 954557, 954558, 954569, 954568, 954564, 954570, 954571, 954572, 954573, 954574, 954575.